Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 13, 2018, 6:41 PM CDT for Clark County, Meade County, Kansas. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2018, 6:41 PM CDT (23:41 UTC)
- Expired
- May 13, 2018, 7:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Clark County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 7:10 PM CDT | HAIL 1 | 4 S Meade, KS | QUARTER SIZE. |
| May 13, 7:10 PM CDT | HAIL 1.5 | 5 Sse Meade, KS | PING PONG SIZE. |
| May 13, 7:20 PM CDT | HAIL 1.75 | 5 E Meade State Park, KS | |
| May 13, 7:36 PM CDT | HAIL 1.5 | 5 Se Meade State Park, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 3:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 397 J/kg
- Mixed-layer CIN
- -617 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 355 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
598
WUUS53 KDDC 132341
SVRDDC
KSC025-119-140030-
/O.NEW.KDDC.SV.W.0041.180513T2341Z-180514T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
641 PM CDT SUN MAY 13 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Meade County in southwestern Kansas...
Southwestern Clark County in southwestern Kansas...
* Until 730 PM CDT
* At 640 PM CDT, a severe thunderstorm was located 9 miles south of
Meade State Park, moving northeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Meade, Englewood and Meade State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3701 10060 3734 10036 3706 9989 3700 10002
3700 10058
TIME...MOT...LOC 2340Z 212DEG 29KT 3703 10044
HAIL...1.00IN
WIND...70MPH
$$
TURNER3 follow-up statements
913
WWUS53 KDDC 132353
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
653 PM CDT SUN MAY 13 2018
KSC025-119-140030-
/O.CON.KDDC.SV.W.0041.000000T0000Z-180514T0030Z/
Meade KS-Clark KS-
653 PM CDT SUN MAY 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN MEADE AND SOUTHWESTERN CLARK COUNTIES...
At 653 PM CDT, a severe thunderstorm was located 5 miles southeast of
Meade State Park, moving northeast at 35 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Meade, Englewood and Meade State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3701 10060 3734 10036 3706 9989 3700 10002
3700 10058
TIME...MOT...LOC 2353Z 212DEG 29KT 3712 10037
HAIL...1.25IN
WIND...70MPH
$$
TURNER908
WWUS53 KDDC 140003
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
703 PM CDT SUN MAY 13 2018
KSC025-119-140030-
/O.CON.KDDC.SV.W.0041.000000T0000Z-180514T0030Z/
Meade KS-Clark KS-
703 PM CDT SUN MAY 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN MEADE AND SOUTHWESTERN CLARK COUNTIES...
At 703 PM CDT, a severe thunderstorm was located 6 miles south of
Meade, moving northeast at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Meade, Englewood and Meade State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3716 10049 3734 10036 3706 9989 3700 10002
3700 10038
TIME...MOT...LOC 0003Z 212DEG 29KT 3719 10032
HAIL...1.50IN
WIND...70MPH
$$
TURNER662
WWUS53 KDDC 140027
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
727 PM CDT SUN MAY 13 2018
KSC025-119-140036-
/O.EXP.KDDC.SV.W.0041.000000T0000Z-180514T0030Z/
Meade KS-Clark KS-
727 PM CDT SUN MAY 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES WILL EXPIRE AT 730 PM CDT...
The severe thunderstorm which prompted the warning has moved out of
the warned areaa Therefore, the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3716 10049 3734 10036 3706 9989 3700 10002
3700 10038
TIME...MOT...LOC 0026Z 212DEG 29KT 3734 10020
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 5:30 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 13, 5:30 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 530 PM CDT Sun May 13 2018 ...Updated Aviation... .SHORT TERM...(This afternoon through Monday) Issued at 1205 PM CDT Sun May 13 2018 Complicated scenario through Monday with plenty to consider. Fog continues to lift into a stratus deck across much of SW KS, a progress that will continue to unfold into the afternoon. A thermally well defined stationary frontal boundary continues to reside across the SE CWA. From here southward through the warm sector, atmosphere is destabilizing strongly with CAPE exceeding 3000 J/kg. Impressive elevated mixed layer (as evident on 12z DDC sounding) is contributing to this destabilization, as well as improved moisture compared to previous days (surface dewpoints low to mid 60s Medicine Lodge southward). High confidence that convection will erupt along the convergence axis/frontal zone and southward along the dryline into the eastern TX panhandle. Storms will move NE and impact areas roughly east of US 283 this evening. We have increased pop grids for this expected scenario, with at least low grade severe likely (hail to quarters, winds to 60 mph). Higher end severe potential (hail 2"+/tornadoes) will all come down to storm morphology by the 5-7 pm time frame. If storms have already congealed into a forward-propagating MCS/complex by then, damaging winds will be the primary threat, as the storms move east and impact the eastern CWA. If storms can remain more discrete (a big if, since bulk shear is still marginal to support sustained supercells) as we approach sunset, then the tornado threat would increase. 12z NAM is showing very strong 0-1 km EHI for whatever convection remains after 7 pm, but the tornado risk will only be realized if embedded supercells can maintain themselves and avoid destructive interference. Since the CAPE is strong, but the shear is modest, we won't really know until we get there. The strong stationary boundary may contribute to locally generated vorticity, another variable to consider. Finally, with weak flow aloft and training cells, the threat of flash flooding will have to be monitored across the eastern zones through this evening. All thunderstorms will move east of SW KS by 1-2 AM Monday. Post- thunderstorm E/SE flow will be moisture rich (dewpoints 60-65) which will facilitate widespread stratus and/or fog formation through Monday morning. Very poor radiational cooling tonight, with most locations holding in the 60s through sunrise. Temperatures are a wildcard on Monday, completely dependent on stratus evolution and persistence. NAM solutions suggest drizzle may continue all day (especially north of K-96) with temperatures flat lining across the northern zones. Major temperature gradient and forecast bust potential is noted for Monday afternoon. Could easily see 50s along I-70 Monday afternoon, while Medicine Lodge is in the 90s. NAM shows the next round of strong/severe convection developing in/near Barber county at peak heating Monday afternoon. .LONG TERM...(Monday night through Sunday) Issued at 152 PM CDT Sun May 13 2018 The long term forecast is one of a different character than we have been accustomed to seeing lately. The most obvious encouraging aspect is there will be chances of showers and thunderstorms virtually every day through the period, as shown by both 12z ECMWF and 12z MEX guidance. These pops are a function of numerous weak shortwaves, embedded in relatively weak W/SW flow aloft, that will interact with varying amounts of moisture and instability. Broad upper troughing over/near the Great Basin will keep this synoptic setup going through at least Friday. Moisture is expected to remain available from the Gulf of Mexico, along with dryline maintenance, but the overall kinematics/flow/shear continue to look mediocre most of the time. As such, only expecting occasionally marginally severe storms (as opposed to higher end severe outbreaks that are more consistent with May in Kansas). While all of the rain chances in the forecast look exciting, remember what thunderstorms are, and what 30- 40% rain coverage means. Convection is hit and miss by its very nature, and drought relief will continue to be spotty. Still, it is a pattern change in the right direction. Temperatures will change little day-to-day in this stagnant regime, with no airmass changes and moisture hindering radiational cooling. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 530 PM CDT Sun May 13 2018 Complicated TAF issuance with convection, stratus and fog all impacting aviation operations at HYS, DDC and GCK. Convection and stratus are expected to avoid LBL, with VFR continuing at that terminal. In the short term, strong to severe thunderstorms SE of DDC through about 03z. Various models including NAM also develop convection near HYS and included VCTS/CB for this. After 09z Mon, frontal boundary will sag back southward with north winds of 10-20 kts and expanding stratus. Highest confidence of IFR cigs is at HYS/GCK through Monday morning. Also included stratus at DDC, although uncertainty is higher here. With a moist boundary layer behind the boundary, areas of reduced vis in BR/FG is likely through Monday morning (again with the exception of LBL). && .PRELIMINARY POINT TEMPS/POPS... DDC 63 83 58 79 / 60 20 40 20 GCK 58 78 55 77 / 10 10 30 10 EHA 56 80 55 77 / 10 10 20 30 LBL 62 81 57 78 / 20 20 30 30 HYS 58 77 57 78 / 40 20 30 10 P28 68 92 63 83 / 60 20 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, May 13, 4:45 AM CDT, 13 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 445 AM CDT Sun May 13 2018 KSZ030-031-043>046-061>066-074>081-084>090-140945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 445 AM CDT Sun May 13 2018 /345 AM MDT Sun May 13 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Widespread fog restricting visibility to 1/2 mile will develop early this morning and persist through mid morning. Locally dense fog may restrict visibility even lower from around Dodge City to Garden City and Johnson City. Significant fire weather may develop around Elkhart Johnson and Liberal after 3 pm. Open burning is not recommended. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- A slight risk exists for severe storms producing damaging winds and 2 inch hail Monday afternoon, mainly along and east of Highway 183 corridor. Additional thunderstorms chances exist through the week, with generally low confidence on timing and location. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 13, 4:22 PM CDT, 2 hours 19 minutes before
Special Weather Statement National Weather Service Dodge City KS 422 PM CDT SUN MAY 13 2018 KSZ088-089-132215- Clark KS-Comanche KS- 422 PM CDT SUN MAY 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND SOUTHEASTERN CLARK COUNTIES UNTIL 515 PM CDT... At 422 PM CDT, Doppler radar was tracking a strong thunderstorm very near Buffalo, moving northeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Coldwater, Protection, Lake Coldwater and Buttermilk. A severe thunderstorm watch remains in effect until 1100 PM CDT for south central and southwestern Kansas. LAT...LON 3737 9946 3718 9904 3700 9925 3700 9965 TIME...MOT...LOC 2122Z 217DEG 28KT 3683 9964 Reynolds
Local storm report, May 13, 6:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 4 SSE GREENSBURG 37.56N 99.25W
05/13/2018 M3.00 INCH KIOWA KS STORM CHASER
3.5 INCH EXACT SIZE REPORTED BY KAKE.
0540 PM HAIL 8 NNW WILMORE 37.44N 99.24W
05/13/2018 M0.25 INCH KIOWA KS TRAINED SPOTTER
PEA SIZED HAIL.
&&Local storm report, May 13, 6:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 4 E GREENSBURG 37.61N 99.22W
05/13/2018 E1.00 INCH KIOWA KS PUBLIC
1 INCH REPORTED FROM ICT.
&&
RMLLocal storm report, May 13, 6:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 E PROTECTION 37.19N 99.40W
05/13/2018 M0.50 INCH COMANCHE KS PUBLIC
JACOB TERELL 2 MILES EAST OF PROTECTION.
&&
RMLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:07 AM CDT | Dense Fog Advisory | DDC | Ellis, Finney, Ford, Grant, Gray, Hamilton and 11 more | 3 hr |
| May 13, 4:22 PM CDT | Special Weather Statement | DDC | Comanche | 53 min |
| May 13, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 52 min |
| May 13, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 26 min |
| May 13, 5:22 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pratt | 38 min |
| May 13, 5:45 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 45 min |
| May 13, 5:50 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 40 min |
| May 13, 6:18 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 42 min |
| May 13, 6:21 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 14 min |
| May 13, 6:49 PM CDT | Special Weather Statement | DDC | Edwards | 56 min |
| May 13, 6:51 PM CDT | Special Weather Statement | DDC | Ford | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.